Utah, 2022

Damaging Wind in Utah, May 27 to 29, 2022

May 27 to 29, 2022 · NWS SLC · 2 events in 2 counties and zones

Thunderstorms produced an isolated severe wind gust and a cold air funnel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms produced an isolated severe wind gust and a cold air funnel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 27, 3:05 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, May 27, 3:05 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
405 PM MDT Fri May 27 2022

.SYNOPSIS...Cooler and wetter conditions remain on track to
develop tomorrow and continue through the holiday weekend. Cooler
conditions will gradually moderate by the middle of next week, and
this warming trend is forecast to continue into at least the end
of the week. Drier conditions will build into the region by
midweek and continue through next week.

&&

.SHORT TERM (Through 12Z/6AM MDT Monday)...Deep-layer southwest
flow has become firmly established across the Great Basin as of
early this afternoon behind a departing ridge and an incoming
deep, cold trough. A diffuse shortwave embedded within the
southwest flow will combine with daytime heating to aid in the
continued development of isolated showers and thunderstorms across
mainly northern Utah for the remainder of this afternoon and
evening, but an isolated shower is also possible across the
central mountains as well. Dry sub-cloud layers and DCAPE values
up of to 1100J/kg across much of northern Utah are supportive of
gusty outflow winds with this activity. While shear parameters are
supportive of organized convection, instability/buoyancy is
marginal (peaking between 250-500J/kg over northern Utah per HREF
mean) and quickly wanes with sunset so widespread, organized
convection does not appear likely this evening.

After midnight tonight, a trailing shortwave, associated jet
streak, increased low to mid level convergence and increase in
low to mid level frontogenesis will all combine to produce a
gradual increase in precipitation across northern Utah. Most CAMs
indicate that this activity will consolidate into an organized
stratiform band with embedded convective elements across northern
Utah by sunrise Saturday morning, providing widespread light to
moderate rainfall. This band is forecast to track across all of
northern Utah including the Wasatch Front Saturday morning. By
afternoon, this band is forecast to quickly diminish as large-
scale ascent wanes. Farther south, an increasing trend among the
CAMs indicates a tendency to activate the remnant frontogenetical
band to create an area of organized shower and isolated
thunderstorm activity across central Utah, generally in the
vicinity or just south of the I-70/Highway 50 corridor. Best
precipitation chances here appear to be in the 6PM Saturday
through midnight Saturday night/Sunday morning period. Have
trended the forecast in this direction, but future forecasts may
need to ramp up PoP and QPF even more here.

As we head into Sunday morning, the cold low near British Columbia
will become dislodged and begin to propagate southeastward in our
direction. As it does so, large-scale ascent will increase as
well, and an associated surface low will track near the UT/ID
border during the day Sunday. These items will lead to the
development of another round of widespread shower and isolated
thunderstorm activity Sunday morning across northern Utah and
southwest Wyoming, and this activity is expected to persist
through the short term period, (which ends 6AM Monday) morning and
beyond into Tuesday. Some of this activity will extend into
central Utah as well, particularly across higher terrain areas.
Temperatures will cool through the period from near to slightly
below normal by Saturday to as much as 10 to 20 degrees below
seasonal normals by Sunday across northern Utah, to 5 to 15
degrees below normal across southern and central Utah. The cooling
conditions will favor a gradual reduction in snow levels from the
9000-10000 foot range Sunday morning to as low as 6500-7500 feet
Monday morning. As a result, accumulating snow will develop across
higher terrain areas of northern Utah on Sunday and transition
down to as low as Parley's Summit, for example, by Monday morning.
Those planning to recreate outdoors should be prepared for cold,
wintry conditions.

.LONG TERM...(After 12Z/6AM Monday)...An unseasonably cold and wet
trough will be in place to begin the long term. Most of the
precipitation will be confined to northern Utah valleys and
mountains with higher elevation precipitation for central Utah. Snow
levels on Monday morning will be ~6500 ft which will result in a
couple of inches of snow in the highest elevations. An upper level
low will be traversing the northern half of the region on Tuesday
which will act to initiate more showery/convective precipitation
across the eastern/northern sector of the CWA Tuesday afternoon. By
Wednesday this trough pushes to the east leaving only the Uinta
basin in a favorable position for some light morning precipitation
and drier/warmer weather for the rest of the CWA. A short-lived
ridge positions itself overhead on Thursday with the potential for
a return to more unsettled conditions just beyond the end of the
period.

Monday will likely be the coldest day of this unsettled stretch with
highs struggling to escape the 50s for most valley locations outside
of southern Utah. This will result in temperatures on the order of
20 degrees below average leading to snow levels ~6500 feet Monday
morning and a couple of inches of snow in the highest elevations.
Monday and Tuesday will likely have much lower QPF values compared
to Saturday/Sunday when a bulk of the precipitation is expected to
fall. QPF values on Monday/Tuesday will generally be around
0.10". Tuesday morning low temperatures will hover around freezing
for most of the Wasatch back as well as the higher elevation
valleys of central Utah. Expect high temperatures on Tuesday to
remain ~10 degrees below climo with a return to seasonal normals
by Wednesday. This storm continues to limit most of the
precipitation to central and northern Utah with southern Utah
benefiting only from an increase in cloud cover and cooler
temperatures.

Clusters are in good agreement about a transient ridge moving back
in for Thursday/Friday which would bring temperatures several
degrees above average. More uncertainty exists towards the end of
the period with some hints at a return towards an unsettled
regime.

&&

.AVIATION...KSLC...Isolated showers are expected between 21-07z,
which may cause brief periods of gusty/erratic winds from outflows.
Otherwise, prevailing wind will remain out of the north/northwest.
There is a 70% likelihood of winds switching to southerly between 07-
13z, however there is still a chance they remain out of the north.
By 13z, more showers with higher areal coverage are expected, with
CIGs around 5kft. There is a 30% likelihood of MVFR CIGs associated
with showers directly impacting the terminal.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered rain showers are
expected north of KPVU, with an increase in areal coverage from west
to east between 09-12z. Within these showers, MVFR CIGs are
possible, as well as gusty/erratic winds. Rain will continue through
19-20z, with potential for a few lingering isolated showers
afterwards. Gusty winds out of the southwest are likely across
southern Utah through 02-03z this evening, as well as after 16z
tomorrow.

&&

.FIRE WEATHER...A strong and cold low pressure system currently
located off of the British Columbia coast will gradually approach
the area early this weekend before settling over the area Sunday
night through Tuesday. Ahead of this system, gusty winds and low
relative humidity values will be in place through the weekend, and
this will create critical fire weather conditions where fuels are
critically dry. Across central and southern Utah, poor RH
recovery is expected tonight, although modest RH recovery is
expected Saturday night. Red Flag Warnings continue across
portions of southern Utah through Sunday to account for these
conditions. Otherwise, widespread min RH in the high single digits
to teens remains expected, especially across southern Utah,
through the holiday weekend. Farther north, widespread wetting
rains are likely across northern Utah, as multiple rounds of
showers and isolated thunderstorms are expected from Saturday
through Tuesday. Additionally, measurable snow is likely across
northern Utah mountains, especially above about 7500 feet
elevation. From Sunday through Tuesday, temperatures will be below
normal for this time of year.

Temperatures will then gradually moderate beginning on Wednesday,
with gradual temperature moderation expected through the end of the
week. A drying trend is also expected to accompany this warming
trend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT Saturday for UTZ489-496.

     Red Flag Warning until 10 PM MDT Sunday for UTZ497-498.

WY...None.
&&

ADeSmet/Mahan/Cunningham/Warthen/Wessler

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, May 27, 3:28 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
428 PM MDT Fri May 27 2022

UTZ101-272315-
Great Salt Lake Desert and Mountains UT-
428 PM MDT Fri May 27 2022

...A strong thunderstorm will impact portions of southwestern Tooele
County through 515 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ibapah, or 37 miles east of Lages Junction, moving northeast at 20
mph. An additional strong thunderstorm is located northeast of the
thunderstorm near Ibapah.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ibapah, Dugway Proving Ground Test Range and Utah Test and Training
Range South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4050 11359 4008 11318 3991 11392 3991 11398
      4013 11404
TIME...MOT...LOC 2226Z 230DEG 19KT 3998 11391

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, May 27, 3:42 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
442 PM MDT Fri May 27 2022

UTZ110-112-WYZ021-272330-
Western Uinta Mountains UT-Wasatch Mountains I-80 North UT-
Southwest Wyoming WY-
442 PM MDT Fri May 27 2022

...A strong thunderstorm will impact portions of southeastern Rich...
northwestern Summit and southwestern Uinta Counties through 530 PM
MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Coalville, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evanston, Wahsatch and Castle Rock.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 1 and 5.
 Interstate 80 in Utah between mile markers 170 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4115 11079 4086 11124 4099 11141 4134 11104
TIME...MOT...LOC 2241Z 224DEG 22KT 4099 11126

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, May 27, 3:45 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
445 PM MDT Fri May 27 2022

WYZ021-272330-
Southwest Wyoming WY-
445 PM MDT Fri May 27 2022

...A strong thunderstorm will impact portions of east central Uinta
County through 530 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Lyman, or 23 miles south of Granger, moving northeast
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Uinta
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4117 11013 4126 11025 4139 11005 4122 11005
TIME...MOT...LOC 2245Z 228DEG 18KT 4127 11012

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, May 27, 3:51 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
451 PM MDT Fri May 27 2022

WYZ021-272330-
Southwest Wyoming WY-
451 PM MDT Fri May 27 2022

...A strong thunderstorm will impact portions of central Uinta County
through 530 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lyman, or 22 miles southwest of Granger, moving northeast at 20 mph.
Additional strong thunderstorms with microburst potential extend
eastward to Evanston.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evanston, Lyman, Mountain View, Ragen, Millburne, Church Buttes, Fort
Bridger, Altamont, Piedmont, Carter and Leroy.

This includes Interstate 80 in Wyoming between mile markers 6 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4142 11005 4106 11070 4129 11098 4144 11055
      4158 11020 4158 11004
TIME...MOT...LOC 2250Z 228DEG 18KT 4138 11029

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CRK

The radar

The Salt Lake City radar (KMTX), 25 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Box Elder

When
May 27, 5:20 PM MST
Where
Box Elder County, 11.84 mi SSW of Saline
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.070, -112.590

The Hat Island automated weather station recorded a peak wind gust of 59 mph.

Funnel Cloud, Weber

When
May 29, 7:00 PM MST
Where
Weber County, 5.89 mi WSW of Hooper
Reported by
Public
Coordinates
41.150, -112.230

Multiple reports of a cold air funnel were received from members of the public from a thunderstorm that passed near Fremont Island Sunday evening. The funnel was observed from Syrcause, Clinton, and West Haven. The time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030584, 1030585.